Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 147, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2018, 3:02 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 3:02 PM EDT (19:02 UTC)
- Expired
- Aug 6, 2018, 3:43 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WUUS51 KRNK 061902
SVRRNK
NCC193-197-062000-
/O.NEW.KRNK.SV.W.0147.180806T1902Z-180806T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
302 PM EDT MON AUG 6 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
East central Wilkes County in northwestern North Carolina...
Southwestern Yadkin County in northwestern North Carolina...
* Until 400 PM EDT
* At 301 PM EDT, a severe thunderstorm was located over Buck Shoals,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yadkinville...
Jonesville...
Courtney...
Buck Shoals...
and Brooks Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3606 8094 3608 8098 3624 8089 3615 8056
3605 8062
TIME...MOT...LOC 1901Z 296DEG 7KT 3613 8087
HAIL...1.00IN
WIND...60MPH
$$
Loconto2 follow-up statements
787
WWUS51 KRNK 061917
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT MON AUG 6 2018
NCC193-197-062000-
/O.CON.KRNK.SV.W.0147.000000T0000Z-180806T2000Z/
Wilkes NC-Yadkin NC-
317 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
EAST CENTRAL WILKES AND SOUTHWESTERN YADKIN COUNTIES...
At 317 PM EDT, a severe thunderstorm was located over Buck Shoals,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yadkinville...
Buck Shoals...
Lone Hickory...
Brooks Crossroads...
and Swancreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3606 8094 3608 8098 3620 8087 3615 8061
3605 8068
TIME...MOT...LOC 1917Z 310DEG 6KT 3610 8088
HAIL...1.00IN
WIND...60MPH
$$
Loconto030
WWUS51 KRNK 061943
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT MON AUG 6 2018
NCC193-197-061953-
/O.CAN.KRNK.SV.W.0147.000000T0000Z-180806T2000Z/
Wilkes NC-Yadkin NC-
343 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL WILKES AND SOUTHWESTERN YADKIN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3606 8094 3608 8098 3620 8087 3615 8061
3605 8068
TIME...MOT...LOC 1936Z 296DEG 7KT 3608 8082
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:46 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 6, 2:46 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 246 PM EDT Mon Aug 6 2018 .SYNOPSIS... High pressure was centered over the southeastern United States providing typical summer weather conditions with a daily threat for mainly afternoon and evening thunderstorms and near seasonal temperatures. A weak cold front will approach from the west Wednesday bringing a better chances for organized storms to the region. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 245 PM EDT Sunday... An upper level low off the Virginia coast will provides subsidence to areas east of the Blue Ridge, primarily north of Mount Airy to Danville, keeping dry conditions through Tuesday afternoon. As deep westerly flow subsides while the low move further offshore late tomorrow afternoon, a lee trough and diurnal heating will generate scattered showers and thunderstorms into the evening. Other than a few thunderstorms tomorrow afternoon, the only weather hazards for the foothills and piedmont counties will be patchy dense fog along the rivers in the morning and warm humid conditions with heat indices in the mid to upper 90s in the afternoon. The mountains will have a better chance to see showers this evening and again tomorrow afternoon. A stationary upper level ridge, situated over the southeastern Gulf states, has stretched northward into the southern Ohio Valley today. The outer ring of this ridge sits over southwest Virginia (Bluefield) to the northwest North Carolina mountains/foothills. A weak wave with a cluster of storms will track across this area this afternoon then dives south into western North Carolina late this afternoon and evening. Any orographical showers across the rest of the mountains will fade with lose of heating this evening. Models are not showing any waves coming around the ridge overnight, therefore lowered PoPs across the area after midnight. Storms this afternoon/evening are capable of producing heavy downpours which could lead to localized flooding. There is also a threat that any storms forming this afternoon could also produce wet microburst. The threat level for flooding or severe weather is low, but not zero. Patchy dense fog is likely along the rivers of the Greenbrier and New River Valleys and also in area that see rain today. The southeast Gulf coast ridge remains stationary tomorrow but becomes flat across the southern Ohio Valley into Virginia. There does not appear to be any waves coming across the mountains tomorrow, however moisture and instabilities increase as a cold front approaches the region. With an uptick in ingredients for storms Tuesday afternoon, more areal coverage of showers and thunderstorm are expected west of the Blue Ridge. Storms will likely track west to east and again have the capability to produce heavy downpours and/or wet microbursts. Temperatures will be a few degrees above normal tonight into Tuesday. Overnight lows will remain muggy from the 60s west of the Blue Ridge to the low 70s east. Highs across the mountains will warm into the 80s with low 90s east. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... As of 150 PM EDT Monday... 500 MB heights begin to lower on Wednesday with a short wave reaching the area late in the day. Will be well into the right rear quadrant of a 60 knot upper jet by that time. A bulk of the lift will be offshore by late Thursday. Consensus of guidance does not show much change in temperatures but surface dew points will be dropping for Thursday. 850MB winds are out of the west even ahead of the front which will result in the better coverage of showers and thunderstorms over the mountains. Significant differences in the GFS and particularly the NAM are suggesting a pre-frontal line of showers and thunderstorms that crosses the mountains and foothills and will be east of Lynchburg and Danville by evening, but showed significant difference in the amount of placement of low level moisture behind the front on Thursday. Threat for severe thunderstorms is marginal based on expected instability and shear but probability of heavy rain remains due to precipitable water values again approaching two inches. Confidence was average for all elements, with the exception of clouds and temperatures on Thursday which is below average. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 155 PM EDT Monday... Synoptic scale pattern becomes more amplified by Saturday with a closed upper low forming somewhere in the vicinity of the Ohio Valley by the end of the weekend. This puts the Mid Atlantic region in southwest flow Saturday through Monday with short wave energy coming through the base of the trough into the area on Saturday. No big deviations planned from the blended guidance. Temperatures will be near to slightly above normal this time frame. Confidence was average for all elements Friday and below average on Saturday through Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 130 PM EDT Monday... Generally VFR through the 24 hour TAF period, with the following two exceptions... Daytime heating and cloud buildups over the mountains will result in widely scattered SHRA/TSRA from 18Z/2PM-00Z/8PM. Development of mountain/river valley fog between 06Z/2AM- daybreak along the rivers with high probability of LIFR at KLWB and KBCB. Elsewhere fog expected to be patchy ground fog. Winds through the period generally light and variable except for outflow near shra/tsra. Extended... Summer pattern will feature mainly VFR. Any sub-VFR will be associated with scattered mainly afternoon and evening shra/tsra and development of early morning fog/stratus in the mountain valleys...all of which are temporary. Best coverage of storms will occur mid-week (Wednesday) associated with an upper level trof and weak surface cold front. The fog/stratus should be limited to pre-dawn hours and confined mainly to the mountain river valleys with impacts to KBCB/KLWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, Aug 6, 4:39 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 439 AM EDT Mon Aug 6 2018 VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044- 507-508-070845- Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 439 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A weather disturbance is expected to move east through the area on Wednesday. Scattered showers and thunderstorms are expected to develop in advance of this system. Some of the strongest storms may produce locally damaging winds. The greatest potential for severe weather on Wednesday will be during the afternoon and evening hours, mainly along and north of Highway 460. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-015-070845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Grayson- 439 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Wert
In the hours before
Special weather statement, Aug 6, 1:12 PM EDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 112 PM EDT MON AUG 6 2018 NCZ002-VAZ015-016-061745- Alleghany-Grayson-Carroll- 112 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA... SOUTHWESTERN CARROLL AND EASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX... Until 145 PM EDT. At 111 PM EDT, a strong thunderstorm was located near Elk Creek, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Galax... Independence... Fries... Ennice... and Bridle Creek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3664 8131 3675 8129 3675 8086 3645 8098 TIME...MOT...LOC 1711Z 282DEG 12KT 3667 8117 JR
Special weather statement, Aug 6, 1:17 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
117 PM EDT MON AUG 6 2018
NCZ002-003-019-061815-
Surry-Wilkes-Alleghany-
117 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...
Until 215 PM EDT.
At 117 PM EDT, a strong thunderstorm was located over Stone Mountain
State Park, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elkin...
Fairview...
Sparta...
Dobson...
and Traphill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3629 8125 3655 8114 3645 8098 3651 8096
3646 8061 3626 8068 3627 8073 3628 8074
3626 8075 3627 8078 3626 8078 3625 8080
3625 8084
TIME...MOT...LOC 1717Z 256DEG 12KT 3637 8107
JRSpecial weather statement, Aug 6, 1:31 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT MON AUG 6 2018
NCZ019-061800-
Wilkes-
131 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WILKES COUNTY...
Until 200 PM EDT.
At 131 PM EDT, a strong thunderstorm was located over Elkville,
moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Maple Springs...
Darby...
and Elkville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3604 8140 3605 8139 3607 8141 3608 8143
3607 8144 3609 8146 3609 8147 3610 8148
3610 8151 3611 8153 3619 8138 3604 8137
TIME...MOT...LOC 1731Z 320DEG 7KT 3609 8141
JRSpecial weather statement, Aug 6, 2:10 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT MON AUG 6 2018
NCZ001-019-061900-
Ashe-Wilkes-
210 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES AND SOUTHEASTERN ASHE COUNTIES...
Until 300 PM EDT.
At 210 PM EDT, a strong thunderstorm was located over Mc Grady,
moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Laurel Springs...
Wilbar...
and Mc Grady.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3608 8115 3628 8141 3643 8128 3642 8126
3641 8127 3641 8126 3640 8127 3639 8125
3638 8124 3637 8125 3636 8125 3640 8120
3630 8096
TIME...MOT...LOC 1810Z 305DEG 9KT 3632 8128
LocontoSpecial weather statement, Aug 6, 2:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT MON AUG 6 2018
NCZ001-061945-
Ashe-
252 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ASHE COUNTY...
Until 345 PM EDT.
At 252 PM EDT, a strong thunderstorm was located near Lansing, moving
southeast at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
and Baldwin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3656 8146 3642 8128 3637 8134 3637 8136
3635 8137 3627 8147 3646 8164
TIME...MOT...LOC 1852Z 323DEG 7KT 3646 8150
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:30 PM EDT | Areal Flood Advisory | RNK | Surry | 64 min |
| Aug 5, 10:18 PM EDT | Special Weather Statement | RNK | Caldwell | 27 min |
| Aug 6, 1:17 PM EDT | Special Weather Statement | RNK | Alleghany, Surry | 58 min |
| Aug 6, 1:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 66 min |
| Aug 6, 1:31 PM EDT | Special Weather Statement | RNK | Caldwell | 29 min |
| Aug 6, 2:10 PM EDT | Special Weather Statement | RNK | Wilkes | 50 min |
| Aug 6, 2:26 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Aug 6, 2:42 PM EDT | Areal Flood Advisory | RNK | Surry | 67 min |
| Aug 6, 2:52 PM EDT | Special Weather Statement | RNK | Ashe | 53 min |
| Aug 6, 3:11 PM EDT | Special Weather Statement | RNK | Watauga | 49 min |
| Aug 6, 3:15 PM EDT | Areal Flood Advisory | RNK | Watauga | 2 hr |
| Aug 6, 4:06 PM EDT | Special Weather Statement | RNK | Stokes | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.